Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Parkinson's skin problems
    avatar
    mazaranne posted:
    I was recently diagnosed with Parkinson's and read somewhere that seborrhea is a symptom. I went to a dermatologist for treatment for the seborrhea, but it is just getting worse. I hate going out in public with my red, scaly face, not to mention the other symptoms of Parkinson's which cause me embarrassment. Is there any effective treatment for facial seborrhea associated with Parkinson's?
    Reply
     
    avatar
    susiemargaret responded:
    hello, M -- first, b thank you for alerting me to this possibility. i've got parkinson's too but had never read or seen anything about skin conditions associated with it, so imagine my surprise when, on a lark, i did a search on webMD and found this page, which specifically mentions an association between b seborrhea and parkinson's -- www.webmd.com/skin-problems-and-treatments/understanding-dandruff-basics, third paragraph. then, i ran across the mention of this association on practically every dermatology-related website i looked at. for other readers, the national institute of neurological disorders and stroke (NINDS), which is part of the national institutes of health (NIH), the primary fedl govt agency for conducting and supporting medical research, states in its publication b i parkinson's disease: hope thru research (NIH publication no. 06-139, january, 2006) that "in PD, it is common for the skin on the face to become very oily, particularly on the forehead and at the sides of the nose. the scalp may become oily too, resulting in dandruff. In other cases, the skin can become very dry. these problems are also the result of an improperly functioning autonomic nervous system. standard treatments for skin problems can help." another site, which distinguishes between dandruff, seborrhea, and seborrheic dermatitis, may also be useful -- www.aad.org/public/publications/pamphlets/common_seb_dermatitis.html. what did the dermatologist prescribe for you? it may be that s/he has not exhausted all of your options. b i am not a medical person, but on different dermatology-related websites, i have seen the following as recommended treatments for facial seborrhea -- > *ointments, creams, or lotions containing steroids (short-term use only), selenium, terbinafine, sodium sulfacetamide, ketoconazole/nizoral, naftifine, ciclopirox, antibiotics, antifungals; > *oral steroids (short-term use only); > *cleansers for dry, sensitive skin such as cetaphil and neutrogena; > *zinc soap; and > *isotretinoin/accutane, only as a last resort, because it can have very serious side effects. some medications can make seborrhea worse; are you taking any of these -- auranofin, aurothioglucose, buspirone, chlorpromazine, cimetidine, ethionamide, gold, griseofulvin, haloperidol, interferon alfa, lithium, methoxsalen, methyldopa, phenothiazines, psoralens, stanozolol, thiothixene, or trioxsalen? please keep us posted on how you are doing. -- susie margaret
     
    avatar
    mazaranne responded:
    Thank you for your in depth answer to my problem, Susie. My skin problem is indeed evident mainly on my forehead and the sides of my nose. I can't remember exactly what the dermatologist recommended, but it didn't work. I shall look into the products you have recommended. As of now, I am having a limited success with Aveeno facial scrubs, followed by Gold Bond lotion. I think my problem is being exacerbated by our uncommonly cold winter weather. I am hesitant to add any more oral medications to my daily regimen which is already a bit rough on my stomach. I just wish it wasn't necessary for me to wear make-up in public. This limits the amount of lotion I am able to apply during the days I go out. Once again, thank you.
     
    avatar
    susiemargaret responded:
    hello again, M -- you are welcome. i've got migraines, clinical depression, and parkinson's. i'm not too crazy about the migraines, but i can deal with them. the clinical depression scares me a lot. as far as the future, tho, the parkinson's scares me the most. i'm hoping that things will improve for you soon. -- susie margaret


    Helpful Tips

    Parkinson's app for iPad
    I found a free app for my iPhone/iPad and it seems to be pretty good. It's called Parkinson's Central and it is sponsored by the National ... More
    Was this Helpful?
    3 of 4 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center